Sertraline for Depression

Hi All,

I saw my psychiatric doctor this morning and met with the entire team. My mum attended the appointment and explained that I have symptoms of withdrawal from social situations and feel incredibly depressed.

I have been trying to convince my psychiatric doctor that I need antidepressants because I do not feel 'normal'. We shared a brief joke about the word 'normal' and concluded that I don't feel 'usual'. I mentioned that I have never felt 'usual' and that I don't exactly know what 'usual' feels like.

In the end, my psychiatric doctor prescribed me Sertraline in addition to my regular Risperidone.

I just wondered whether anyone has taken the antidepressant Sertraline and whether or not it made much difference. I also wondered what effects it has on mood.

Essentially I want to know how I will feel when I obtain my prescription from the pharmacist and take those tablets for two months or so.


Catharsis x

16 Replies

  • Individual responses to any anti depressant will vary so no one here can tell you what you will feel. If it doesn't work for you there are other medication that you could be offered. Do expect to feel a bit queasy at first. I think everyone does.

    Good luck

  • Hi I take sertraline and have done for around 5 years. I am on 150 mg and find they work well for me. They seem to keep my moods more stable and I am not so up and down like before. I hope they suit you too. x

  • Thanks for this, I really appreciate your reply. I think I will give them a try and see how I feel.

  • Hello Catharsis

    We are all different how we react to these medications. Even how long it will take for the medication can take to work can be different.

    All we can suggest is that you take the full course of medication and see how you get on.

    Good Luck


  • although i would advise medication should be treated as a temporary fix, i was advised by GP and CBT therapist was to take CBT therapy whilst taking it. it does give you a high which needs to be managed otherwise if you overreact when it kicks in you may retract from engaging with people and any progress you make may get undone. give it at least a few weeks to kick in.

  • Hi catharsis

    I have been taking 150mgs of sertraline and propranolol now for about 4 months they are helping me get back to the person I was so happy days give them a go there is light at the end of that elusive tunnel good luck there is a lot of good and knowledgeable people on this site to help you get to where you want to be positive thoughts take care

  • For the first two weeks I felt it did not help at all so my doctor up it to 100mg. My work colleagues saw a difference in me before I had even noticed anything. I felt that it did help in someways I definitely worried less. My god did I use to worry about every lil thing. I'd stopped getting palpations and that dull pain that I would get in my right shoulder and down my arm anytime I was stress and under pressure. I had been on the 100mg about a year but now I want to stop taking them only because I don't want to be stock on medication to let me feel less stress. I'm now on 50mg and taking it every other day to lower myself off it. I haven't even told my doctor that I'm doing this yet, I've only spoken to the doctors who I work with. The thing is now I'm starting to feel a bit low again. But trying to keep positive. See how it go's for you.

  • I take Sertraline, I suffer with anxiety, depression and agoraphobia. Also it is looking like i have fibromyagia, I would say that Sertraline keeps me level, but it isn't a cure. But like most things what works for one person doesn't always work for someone else.

    Good luck I hope it helps xxxx

  • Hi,

    I have been on Sertraline for almost 3 years now. For me this was the first antidepressant that worked. I felt less agitated and gradually felt "lighter".

    Hope this helps and good luck.

    Cheers. Catherine.

  • I have been on Sertraline for about 9 years--in fact ever since my husband died. 50mg to start with but soon I needed 100mg. I'm now on 150mg. At the beginning I felt better after about 6 weeks. This was fine for a few years but then I went down again. Admittedly, my best friend died in March and I may still be grieving but the 150mg is doing nothing now to lift my mood. The mornings are the worst. I sit and cry and don't get dressed till it stops which usually takes a few hours. Obviously Sertraline is of little help in a grieving process.

    My situation differs from yours in many ways: I am 75, I had 20 years of stress and sadness when my dear husband became an alcoholic . I miss so many people who have passed away and to whom I looked for support and comfort.There is very little to look forward to now.

    I'm really sorry for the long moan here. You don't need to hear it. All I would say is Sertraline can be of great help in your life but it is not a miracle cure. The genes we inherit are to blame for how we deal with life. I wish you well and hope that you feel better soon. x.

  • Thanks for your reply and don't feel bad about 'moaning'. We are all here to share and to learn from other people's experiences. I really hope you get well soon.

    Best wishes,


  • Hi

    I am so sorry for your losses. It sounds so difficult for you right now. It is very hard when you loose people, particularly those who offered support. You are doing well to get dressed. Even if it takes time.

    I do agree that through are genetic disposition, experiences, thoughts and learnt behaviour that we deal with things in our own way. I also believe there is hope and we can learn to manage how we respond. You get dressed despite feeling bad. I don't think we can control how we feel it's a primitive response but we can control what we do. Crying releases chemicals that help with stress. There are times to cry.

    I really have hope for you


  • Hi,

    You don't say how old you are. It must be hard to feel, "unusual" all the time. I have taken sertraline and it helped at the time. I felt sick as many people have described. I've not taken it for a long time now. It does not work for everyone but there are other antidepressants if it isn't helpful.

    I am also wondering about the reasons that you were prescribed Risperidone. I'm also hearing that you don't feel 'usual" and I wonder what that means for you.

    I hope things work out for you.


  • Hi Ally, thanks a lot for your reply.

    I have just turned 24 and I am struggling with life. In spite of having worked quite hard for a long time, I now feel as though I would quite like to give up. I think I need a break, but I can't face voids of nothingness or joblessness, although I am unemployed.

    I take Risperidone because I hear voices. I had my first psychotic episode two-and-a-half years ago and I am now experiencing my second. It is not overly distressing to me, to hear voices, but it is more the way that I am treated when I talk back to the voices. I am ostracised and it makes me feel highly depressed.

    I am learning to cope with the voices slowly, and others around me are starting to understand that this is a long term illness. However my mood is persistently low. I am always struggling with nerves and I fail to live in the present. I ruminate on the past and seek for a better future, which means that it is practically impossible for me to lead a positive life.

    I am having CBT and learning some coping strategies, however simple things like taking a shower or bath seem elusive and I am not sure why that is. I think my mood can be described as chronically low, which is not very pleasant for those around me.

    I will try the Sertraline and see how I go. I will try to let you know how I get on.

    I am hoping to be employed quite soon because I have the credentials, but the lottery of joblessness / employment is pretty difficult to face,

    Thanks again for your reply,

    Catharsis x

  • Hi,

    Thank you for sharing about your voices. I find that very interesting. I am wondering if you know that 1 in 4 have hallucinations. Auditory and visual. You say that your voices did not distress you but it is rather the reaction of others that you find distressing. There is an organisation called the hearing voices network. I wonder if you have heard of it?

    I understand that you ruminate and I can understand that. It is hard to focus on the now, when there are so many things going on in your mind.

    I hope that the antidepressants improve your mood. It is good to hear that you are considering moving into work. I recall the struggle when going back to work after a very difficult time. It was difficult but very satisfying to achieve this. I really wish you well.


  • Hi Catharsis,

    I can relate with how you feel, but i am curious to find out how you feel that you do not feel 'normal'. Have you always felt 'innormal/unusual' or it is something you have began to feel over the years? How did things change? It's something I can relate with. I have written something about it in my blog


    the post "Being ExtraOrdinary" might help you...I know i don't have all the answers but I would like to know more. but simple remedy for everything is to write down or list your points. In your case, how do you feel 'unusual' then you can move on from there. I would be happy to help more when if you need any.



You may also like...